| Model Number |
QC-2-6-3D |
| Medical Device Problem Codes |
Break (1069); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
01/16/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The axium implant coils (model: qc-2-6-3d lot: a706231 and model: qc-2-4-3d lot: a671857) were returned for analysis.The axium implant coils were decontaminated.(coil 1) the axium implant coil was found to be damaged.Under the microscope, the coin was not found to be located against the lumen stop, and the shield coil was found to be present.All other subassemblies appeared to be normal and no other anomalies were observed.The implant coil could not be used for testing with an in-house micro catheter due to its damaged condition.(coil 2) the axium implant coil pushwire was found to be broken into 3 segments.The first segment was found to be kinked at ~4.1cm, broken at ~7.3cm from proximal end and broken at break indicator.The second segment was found to be bent at ~81.0cm from broken proximal end, kinked and broken with release wire protruding from broken distal end ~145.0cm from broken break indicator.The third segment was found to be broke and kinked at ~34.0cm from distal end.The implant coil was found to be detached and not returned.Under the microscope, the coin was not found to be located against the lumen stop, and the shield coil was found to be present.Based on the received condition and product analysis the model and lot of the axium implant coils could not be ascertained; therefore, it could not be determined which pli each axium implant coil corresponds to.Since there was no report of device separation/breaks reported by the user, it is unknown when this damage occurred.Therefore, the event cause is unknown.Per the axium detachable coil and i.D.(instant detacher) instructions for use (ifu): directions for use: ¿gently immerse the axium detachable coil and its detachment zone in heparinized saline.Take care not to stretch the coil during this procedure, in order to preserve the coil memory.While still immersed in the heparinized saline, point introducer sheath vertically into saline and gently retract the distal tip of the coil into the introducer sheath.¿ precaution: "handle the axium detachable coil with care to avoid damage before or during treatment".Also, ¿do not advance the coil with force if the coil becomes lodged within or outside the microcatheter.Determine the cause of resistance and remove the system when necessary¿.Warning:¿ verify that the distal shaft of the microcatheter is not under stress before axium¿ detachable coil detachment.Axial compression or tensile forces could be stored in the microcatheter causing the tip to move during axium¿ detachable coil delivery.Microcatheter tip movement could cause the aneurysm or vessel to rupture.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received information that two axium coils were stuck in the hubs of two microcatheters.The devices were replaced with medtronic devices to complete the procedure.No patient injury was reported as a result of the event.The coils were reported to have been pushed smoothly out of the introducer sheaths and the sheaths were seated securely in the hub of the microcatheters.
Additional Manufacturer Narrative
The echelon-10 micro catheter and the axium implant coils were returned for analysis.The echelon-10 micro catheter was found to be compatible for use with the axium coils.The implant coils and pushwires were found to be missing and not returned.It is likely that the damages to the axium implant coils occurred during the attempt to push the coils through the echelon-10 micro catheter against the reported resistance.No damages or irregularities were found with the returned (pli-20) echelon-10 catheter hub or distal tip.The echelon micro catheter body was found to be kinked.In addition, no resistance or difficulties were encountered when passing an in-house axium coil through the echelon-10 micro catheter.Based on the received condition and product analysis the model and lot of the axium implant coils could not be ascertained; therefore, it could not be determined which pli each axium implant coil corresponds to.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck at catheter hub¿ could not be confirmed as the returned axium coils could not be used for resistance testing with the returned echelon-10 micro catheter due to their damaged condition.However, no resistance or difficulties were encountered when passing an in-house axium coil through the echelon-10 micro catheter.Possible causes for coil resistance at catheter hub are, but not limited to, failure to hydrate the coil prior to use, failure to utilize continuous flush, failure to use a compatible microcatheter for delivery, and use of an improper hubbing technique (over tightening of the rhv/sheath firmly seated into hub).Improper hubbing technique could not be ruled out as a potential root cause for the event.( medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
It was noted that the devices were badly damaged due to them being stuck.